Alert archive / Nevada / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 35, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2006, 8:53 PM PDT for Clark County, Nevada. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2006, 8:53 PM PDT (03:53 UTC)
- Expired
- Jul 17, 2006, 9:45 PM PDT
- In force
- 52 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Clark County, NV
The radar
The Las Vegas radar (KESX), 44 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 8:59 PM PDT | TSTM WND GST 58 | North Las Vegas, NV | PEAK WIND GUST AT NORTH LAS VEGAS AIRPORT ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 4:05 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 3.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 4031 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 180355 SVRVEF NVC003-180445- /O.NEW.KVEF.SV.W.0035.060718T0353Z-060718T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 853 PM PDT MON JUL 17 2006 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 945 PM PDT. * AT 844 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NELLIS AFB...AND WAS MOVING WEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE...BOULDER CITY...LAS VEGAS...EAST LAS VEGAS...HENDERSON...LAS VEGAS BAY...NELLIS AFB...NORTH LAS VEGAS... RAILROAD PASS...SLOAN...SPRING VALLEY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3591 11481 3633 11487 3633 11536 3591 11537 $$ PIERCE
2 follow-up statements
000 WWUS55 KVEF 180422 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 919 PM PDT MON JUL 17 2006 NVC003-180445- /O.CON.KVEF.SV.W.0035.000000T0000Z-060718T0445Z/ CLARK NV- 919 PM PDT MON JUL 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM PDT FOR CENTRAL CLARK COUNTY... AT 911 PM PDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. AT 859 PM...A 58 MPH WIND GUST WAS OBSERVED AT NORTH LAS VEGAS AIRPORT. THERE HAVE ALSO BEEN REPORTS OF POWER OUTAGES MAINLY ACROSS THE EAST HALF OF THE LAS VEGAS VALLEY. THIS STORM WAS LOCATED NEAR NORTH LAS VEGAS...AND WAS MOVING WEST AT 10 MPH. LOCATIONS IMPACTED INCLUDE...BOULDER CITY...LAS VEGAS...EAST LAS VEGAS...GREEN VALLEY...HENDERSON...LAS VEGAS BAY...NORTH LAS VEGAS...RAILROAD PASS...SLOAN...SPRING VALLEY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT MONDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHERN NEVADA. LAT...LON 3591 11481 3633 11487 3633 11536 3591 11537 $$ PIERCE
000 WWUS55 KVEF 180450 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 946 PM PDT MON JUL 17 2006 NVC003-180456- /O.EXP.KVEF.SV.W.0035.000000T0000Z-060718T0445Z/ CLARK NV- 946 PM PDT MON JUL 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY EXPIRED AT 945 PM PDT... WINDS FROM THUNDERSTORMS AROUND THE LAS VEGAS VALLEY WILL REMAIN BETWEEN 20 AND 30 MPH WITH GUST UP TO 40 MPH THROUGH 1030 PM. THE INITIAL SURGE OF STRONG WINDS PRODUCED WIND GUST BETWEEN 55 AND 60 MPH ACROSS MAINLY ACROSS NORTH LAS VEGAS BETWEEN 850 AND 915 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT MONDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHERN NEVADA. LAT...LON 3591 11481 3633 11487 3633 11536 3591 11537 $$ PIERCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:34 PM PDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 17, 4:34 PM PDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
434 PM PDT MON JUL 17 2006
.SYNOPSIS...INCREASED MOISTURE WILL SPREAD OVER THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN FOR THE REST OF THE WEEK. THIS WILL LEAD TO
INCREASING CLOUD COVER AND THUNDERSTORM CHANCES...WITH STORMS BEING
MOST LIKELY FROM THE LATE AFTERNOON THROUGH THE OVERNIGHT HOURS EACH
DAY. TEMPERATURES WILL BE CLOSE TO NORMAL FOR THE REST OF THE
WEEK...BUT THE HUMIDITY WILL MAKE IT FEEL UNCOMFORTABLE.
&&
.UPDATE...SEVERE THUNDERSTORM WATCH 609 HAS BEEN ISSUED UNTIL 11 PM
THIS EVENING FOR MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTY.
STRONG STORMS CURRENTLY MOVING INTO FAR EASTERN MOHAVE COUNTY NEAR
PEACH SPRINGS HAVE THE CAPABLE OF PRODUCING STRONG DAMAGING WINDS
AND LARGE HAIL.
&&
.PREV DISCUSSION...310 PM PDT MON JUL 17 2006...CONCERNS CONTINUE TO
REVOLVE AROUND THE MONSOON MOISTURE AND THE SAWTOOTH/MILLARD COMPLEX
FIRES. DEEP EASTERLY FLOW OVER OUR SOUTHERN CWFA HAS ADVECTED IN
LOTS OF MOISTURE. /FARTHER NORTH...CLOSER TO THE MID LEVEL RIDGE
AXIS...MOISTURE IS NOT AS DEEP BUT IS STILL SUFFICIENT FOR SOME
AFTERNOON STORMS./ AT THIS TIME...STORMS ARE BEGINNING TO ORGANIZE
OVER THE MOGOLLON RIM...AND WILL BE PUSHED OUR WAY BY THE EASTERLY
FLOW. UNSEASONABLY LARGE AMOUNTS OF WIND SHEAR OVER THE LOWER
DESERTS WILL COMBINE WITH SEASONABLY LARGE THERMODYNAMIC INSTABILITY
TO PRODUCE A RISK OF SEVERE STORMS THIS EVENING AND TONIGHT OVER
MOHAVE...SOUTHERN CLARK...AND EXTREME EASTERN SAN BERNARDINO
COUNTIES. THE SOUTHEAST DOOR REMAINS WIDE OPEN THROUGH THE SHORT
TERM...AND HAVE KEPT CHANCE POPS GOING THROUGH WEDNESDAY NIGHT.
FARTHER WEST...THE FOCUS TURNS TO THE BLAZES IN SOUTHERN SAN
BERNARDINO COUNTY. A QUARTER INCH OF RAIN FELL ON PART OF THE BURNED
AREA IN 15 MINUTES LAST NIGHT...AND PRODUCED A MUD AND DEBRIS FLOW.
EXPERIENCE WITH PAST BURN AREAS SUGGESTS THAT A QUARTER INCH IN 15
MINUTES IS A GOOD RULE OF THUMB FOR MUD AND DEBRIS FLOWS THE FIRST
FEW TIMES IT RAINS IMMEDIATELY FOLLOWING A FIRE. THUS...IN
COORDINATION WITH WFO SGX...HAVE HOISTED A FLASH FLOOD WATCH FOR THE
BURN AREAS TOMORROW. MAIN CONCERN RIGHT NOW IS WHEN THE BEST
FLOODING THREAT WILL BE. EASTERLY WAVE PASSING BY OVERNIGHT SHOULD
IGNITE STORMS...BUT 20 KNOT MID LEVEL FLOW SHOULD KEEP THEM MOVING
FAIRLY QUICKLY. WITH WEAKER FLOW IN PLACE TOMORROW AFTERNOON...ANY
STORMS WHICH DEVELOP OVER THE BURN AREAS WOULD MOVE MORE
SLOWLY...AND PRODUCE A GREATER RISK OF FLOODING.
.LONG TERM...SAME FCST THINKING OVER THE LONG TERM AS THE WIDE RIDGE
OF HIGH PRESSURE WILL CONTINUE TO DOMINATE THE AREA. THE HIGH
PRESSURE CENTER TO OUR EAST WILL MIGRATE WESTWARD WHICH SHOULD BE
LESS FAVORABLE FOR ANY NEW MOISTURE ADVECTION...BUT PLENTY LOW LEVEL
MOISTURE SHOULD REMAIN IN PLACE FOR THE MAJORITY OF THE FCST PERIOD
TO KEEP DECENT CLOUD COVERAGE / POPS. AT LEAST 20 POPS ACROSS THE
CWA DURING THE DAY FOR THE ENTIRE PERIOD WITH INCREASED VALUES OVER
HIGHER TERRAIN. WITH LARGE SCALE SUBSIDENCE IN PLACE...THE MAJORITY
OF THUNDERSTORM ACTIVITY WILL BE FOCUSED OVER AREAS OF HIGHER
TERRAIN / ENHANCED OROGRAPHIC DYNAMICS WITH FORMATION DURING THE
AFTERNOON...AND DIMINISHING SEVERAL HOURS AFTER SUNSET. HAVE KEPT
TEMPS NEAR NORMAL FOR NOW.
&&
.AVIATION...WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE
EXPECTED THROUGHOUT ALL CORRIDORS FOR THE REMAINDER OF THE DAY UNTIL
LATE THIS EVENING. A SLIGHT CHANCE FOR LATE NIGHT THUNDERSTORM
DEVELOPMENT WILL EXIST FOR ALL CORRIDORS AS A SHORTWAVE IS EXPECTED
TO PASS ACROSS THE AREA BETWEEN 06Z AND 12Z. TAFS AND TWEBS
ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR AREA TERMINALS.
SEE TAFS FOR KLAS... KVGT... KDRA... KBIH... KDAG... KEED.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...SEVERE THUNDERSTORM WATCH 609 FOR CLARK COUNTY UNTIL 11 PM THIS
EVENING.
.AZ...SEVERE THUNDERSTORM WATCH 609 FOR MOHAVE COUNTY UNTIL 11 PM THIS
EVENING.
.CA...SEVERE THUNDERSTORM WATCH 609 FOR EASTERN SAN BERNARDINO COUNTY
UNTIL 11 PM THIS EVENING.
FLASH FLOOD WATCH FROM NOON UNTIL 10 PM TUESDAY FOR THE
BURN AREAS OF CAZ525.
MORGAN/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jul 17, 10:30 AM PDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1030 AM PDT MON JUL 17 2006 AZZ001>003-036-CAZ519>527-NVZ014>022-181730- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 1030 AM PDT MON JUL 17 2006 /1030 AM MST MON JUL 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE WILL PRODUCE SCATTERED THUNDERSTORMS AGAIN THIS AFTERNOON THROUGH TONIGHT. THE GREATEST COVERAGE OF STORMS IS EXPECTED TO BE SOUTHEAST OF A LINE FROM COLORADO CITY ARIZONA...TO HENDERSON NEVADA...TO BARSTOW CALIFORNIA. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAIN. THERE IS A VERY HIGH RISK OF FLASH FLOODING...MUD SLIDES...AND DEBRIS FLOWS WITH ANY STORMS WHICH DEVELOP OVER THE SAWTOOTH AND MILLARD BURN AREAS NEAR THE MORONGO BASIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL CONTINUE EACH DAY...WITH GREATER COVERAGE IN THE AFTERNOONS AND EVENINGS. TOWARDS THE END OF THE WEEK...THE STORMS MAY BECOME SLOW MOVERS...WHICH WOULD INCREASE THE RISK OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:18 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 42 min |
| Jul 17, 6:55 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 65 min |
| Jul 17, 7:34 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 56 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.